Medication overuse headache

Headache medications taken too regularly can paradoxically cause a new headache, called medication overuse headache (MOH), that is constant, over & above the primary headache. The treatment is to stop the medications & treat the primary headache.

Central sensitization

Using rescue headache medications every day changes the balance of neurochemistry (in particular serotonin) in the brainstem, leading to central sensitization.

Central sensitization increases overall sensitivity in the head, leading to abnormal excitations of the brain pain pathways. This creates a nearly constant pain experience for the patient known as medication overuse headache (MOH). It is also called rebound headache.

Features

  • New headache 15+ days a month
  • Regular use of headache medications (triptans, opioids, butalbital, carisoprodol) or over-the-counter pain medications (acetaminophen, ibuprofen, naproxen) on most days for 3+ months
  • No other explanation for new headache

Treatment

Stop or taper off daily headache medications

New bridge therapies with

  • Nerve blocks & ablations
  • Botox injections
  • DHE infusion
  • Valproate infusion
  • Levetiracetam infusion

MOH resolves

Diagnosis & treatment of the primary headache

Risks

  • While stopping headache medications to treat headache seems counter-intuitive, studies have shown this is the only reliable way to treat MOH
  • Some medications like carisoprodol must be reduced slowed via a gentle tapering process
  • The discomfort from stopping medications is a necessary cost for treatment

Headache & migraines

Dr. Ming Kao View All →

Pain physician & PhD computational biologist @StanfordPain • Advanced pain interventions with CIPS & FIPP • Opinions mine & not medical advice

%d bloggers like this: